Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2020, 8:24 PM CDT for Neosho County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 8:24 PM CDT (01:24 UTC)
- Expired
- Aug 9, 2020, 9:08 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Neosho County, KS
The radar
The Tulsa radar (KINX), 161 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:40 PM CDT | TSTM WND GST 60 | 5 Ne Chanute, KS | |
| Aug 9, 8:41 PM CDT | TSTM WND DMG | 5 Ne Chanute, KS | 6 INCH DIAMATER LIMBS DOWN. |
| Aug 9, 8:42 PM CDT | TSTM WND GST 65 | Chanute, KS | POWER LINES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
703
WUUS53 KICT 100124
SVRICT
KSC133-100230-
/O.NEW.KICT.SV.W.0151.200810T0124Z-200810T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
824 PM CDT Sun Aug 9 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Neosho County in southeastern Kansas...
* Until 930 PM CDT.
* At 823 PM CDT, a severe thunderstorm was located near Chanute,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters quarter sized hail in Humbolt.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chanute, Erie, St. Paul, Stark, Earlton and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3756 9553 3773 9553 3773 9509 3748 9509
TIME...MOT...LOC 0123Z 286DEG 13KT 3773 9550
HAIL...1.00IN
WIND...60MPH
$$
METZGER2 follow-up statements
481
WWUS53 KICT 100147
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
847 PM CDT Sun Aug 9 2020
KSC133-100230-
/O.CON.KICT.SV.W.0151.000000T0000Z-200810T0230Z/
Neosho KS-
847 PM CDT Sun Aug 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN NEOSHO COUNTY...
At 846 PM CDT, a severe thunderstorm was located 8 miles north of
Erie, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have report 60 mph winds and
significant tree damage northeast of Chanute.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Erie, St. Paul and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3754 9543 3773 9544 3773 9509 3748 9509
TIME...MOT...LOC 0146Z 289DEG 22KT 3768 9529
HAIL...1.00IN
WIND...60MPH
$$
METZGER798
WWUS53 KICT 100208
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
908 PM CDT Sun Aug 9 2020
KSC133-100218-
/O.CAN.KICT.SV.W.0151.000000T0000Z-200810T0230Z/
Neosho KS-
908 PM CDT Sun Aug 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEOSHO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3754 9543 3773 9544 3773 9509 3748 9509
TIME...MOT...LOC 0207Z 286DEG 13KT 3766 9519
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:27 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 9, 6:27 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 627 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 321 PM CDT Sun Aug 9 2020 Warm advection and low-mid level moisture transport has led to lingering showers and some storms over portions of central Kansas and the Flint Hills. Expect this moisture transport to wane across most of the forecast area, or shift to the NE of the area for the late afternoon into the evening hours. This will lead a lull in the shower chances for the remainder of the early evening hours. Attention then shifts well to the NW of the forecast area over the high plains of NW KS and western Neb, where early evening thunderstorms are expected to congeal into a S-SE moving complex of storms, as low level moisture transport slated to develop over wrn KS veers towards central KS late this evening. Think this complex will move into central KS towards midnight. So will gradually increase pops across central KS for this convective chance towards midnight through the early morning hours on Mon. Not sure how far southeast this late night convection will get, before stalling over even backbuilding across central KS by early Mon morning, as moisture transport stays focused across central and northeast KS. For Monday, A shortwave moving out of the Rockies will help push a cold frontal boundary southward into central KS by Mon afternoon. After the morning showers in central KS end, not expecting much activity along the front for the midday hours, as a warm elevated mixed layer will keep convection from developing. But as the Rockies shortwave pushes east across KS, the increased lift and modest convergence along the front will lead to scattered showers and thunderstorms developing for the late afternoon into the evening hours on Mon. A very unstable airmass will be located along or just ahead of the frontal boundary, as it moves into the central KS for Mon afternoon, but only modest bulk shear values will be noted around 20 kts. But given the very unstable airmass and fairly decent directional shear with curved hodographs, think a few severe storms will occur with some large hail and damaging winds possible, given the the inverted-V sounding profile expected and the high bases to the storms. SPC upgraded to a slight risk for portions of the forecast area, and this seems reasonable given the damaging wind threat. Expect this line of convection to make progress to the S-SE for late Mon evening as cold pools develop and help drive the convection to the south. Expect the severe threat to diminish some as it pushes into southeast KS by late Mon night. Lots of uncertainty on how the daytime hours on Tue will play out. Think some showers/storms may linger over SE KS for the morning hours on Tue, as the frontal boundary over central KS washes out. But the general trend for the daytime hours on Tue will be, that most locations will be worked over from the previous nights complex of storms, with the latest GFS showing weak ridging across the forecast area. Will leave some small pops in for now, but could see these removed with later forecasts and trends. Low to mid level warm advection and moisture transport looks to increase for Tue night, which will lead to shower and thunderstorm chances increasing for most locations for late Tue night through Wed morning. Ketcham .LONG TERM...(Wednesday through Sunday) Issued at 321 PM CDT Sun Aug 9 2020 The unsettled pattern looks to continue for Wed through Thu, as the zonal flow becomes a little more diffluent as weak impulses in the flow scoot across the area, leading to diurnally driven storms chances and then overnight and early morning storm chances. The periodic storm chances will lead to temperatures staying near seasonal averages for most of the work week. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 627 PM CDT Sun Aug 9 2020 Scattered storms will affect portions of east central and southeast Kansas until sunset, though should remain just north of the KCNU terminal. Otherwise, storms over the high Plains may move into portions of central Kansas later tonight. A cold front will sink south into central Kansas Monday morning. This front will be the focus for showers and storms on Monday afternoon and evening. Low level wind shear is expected across central and southeast Kansas early Monday morning. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 95 71 92 / 10 30 50 20 Hutchinson 72 93 68 90 / 30 40 50 20 Newton 74 94 69 90 / 20 40 50 30 ElDorado 75 94 70 90 / 10 40 50 30 Winfield-KWLD 75 95 71 91 / 10 10 50 30 Russell 70 91 66 89 / 50 20 40 10 Great Bend 70 91 66 89 / 40 30 40 10 Salina 73 93 68 90 / 40 40 50 20 McPherson 72 93 68 89 / 30 40 50 20 Coffeyville 76 96 72 92 / 10 10 60 40 Chanute 76 96 71 91 / 20 10 60 40 Iola 76 96 71 92 / 70 30 60 40 Parsons-KPPF 77 96 72 92 / 10 10 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, Aug 9, 5:53 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 553 PM CDT Sun Aug 9 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 553 PM CDT Sun Aug 9 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated strong to severe thunderstorms will affect a small portion of the Flint Hills and southeast Kansas until sunset. The main threats will be 60 mph winds and nickel size hail. Heat indices of 100 to 105 are expected through early this evening, with the highest values across southeast Kansas. More storms are forecast to move into central Kansas late this evening and spread east southeast during the overnight. A few strong storms will be possible, with small hail, gusty winds and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat indices of 100 to 105 are forecast Monday afternoon across southeast Kansas. Thunderstorm chances increase for Monday afternoon and Monday evening as a cold front moves into central Kansas and eventually across most if not all of the area Monday night. Any storms that develop Monday afternoon and early evening will likely be strong and could be severe. If severe storms develop on Monday, the anticipated threats would be quarter sized hail and winds to 65 mph. There will be periodic chance for storms for Tuesday through Saturday. At this point, overall chances will slightly favor late night through mid morning storms, especially across southeast Kansas. Some of the storms would be strong, producing small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Aug 9, 6:37 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Wichita KS 637 PM CDT Sun Aug 9 2020 KSZ070-100000- Greenwood KS- 637 PM CDT Sun Aug 9 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 700 PM CDT. * At 635 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Madison... moving east at 25 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Madison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3800 9614 3817 9616 3817 9596 3799 9596 TIME...MOT...LOC 2337Z 268DEG 20KT 3816 9607 METZGER
Special weather statement, Aug 9, 6:47 PM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Wichita KS 647 PM CDT Sun Aug 9 2020 KSZ071-100015- Woodson KS- 647 PM CDT Sun Aug 9 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Woodson County in southeastern Kansas... * Until 715 PM CDT. * At 645 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Gridley, or 10 miles southwest of Burlington...moving east at 15 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Neosho Falls and Piqua. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3799 9596 3804 9596 3804 9552 3789 9552 TIME...MOT...LOC 2347Z 269DEG 14KT 3809 9588 METZGER
Special weather statement, Aug 9, 7:10 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
710 PM CDT Sun Aug 9 2020
KSZ071-072-100115-
Woodson KS-Allen KS-
710 PM CDT Sun Aug 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Woodson County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 815 PM CDT.
* At 709 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Humboldt...
moving northeast at 20 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Mildred, Bassett, Iola
Airport, Petrolia and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3773 9538 3773 9556 3781 9568 3804 9545
3804 9515 3798 9508 3797 9508
TIME...MOT...LOC 0010Z 222DEG 17KT 3780 9552
METZGERSpecial weather statement, Aug 9, 7:33 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
733 PM CDT Sun Aug 9 2020
KSZ071-100130-
Woodson KS-
733 PM CDT Sun Aug 9 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Woodson County in southeastern Kansas...
* Until 830 PM CDT.
* At 731 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 7 miles north of
Yates Center...moving east at 15 mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Yates Center, Neosho Falls, Rose, Piqua and Batesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3777 9553 3782 9596 3804 9595 3804 9552
3796 9552
TIME...MOT...LOC 0033Z 267DEG 14KT 3798 9575
METZGERLocal storm report, Aug 9, 8:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND GST HUMBOLDT 37.81N 95.44W
08/09/2020 E65 MPH ALLEN KS TRAINED SPOTTER
TREE LIMBS DOWNED.
&&
KEDLocal storm report, Aug 9, 8:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 2 W HUMBOLDT 37.81N 95.55W
08/09/2020 M1.00 INCH WOODSON KS TRAINED SPOTTER
MOSTLY NICKELS BUT A FEW QUARTERS IN THE MIX
**CORRECTED FOR LOCATION**.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:02 PM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 2 hr |
| Aug 9, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 47 min |
| Aug 9, 7:10 PM CDT | Special Weather Statement | ICT | Allen | 65 min |
| Aug 9, 7:33 PM CDT | Special Weather Statement | ICT | Woodson | 57 min |
| Aug 9, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 61 min |
| Aug 9, 8:03 PM CDT | Areal Flood Warning | ICT | Allen, Woodson | 87 min |
| Aug 9, 8:56 PM CDT | Special Weather Statement | ICT | Allen | 34 min |
| Aug 9, 9:09 PM CDT | Special Weather Statement | ICT | Neosho | 36 min |
| Aug 10, 12:52 AM CDT | Special Weather Statement | ICT | Russell | 53 min |
| Aug 10, 3:34 AM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| Aug 10, 3:40 AM CDT | Special Weather Statement | ICT | Kingman | 50 min |
| Aug 10, 4:01 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 40 min |
| Aug 10, 5:18 AM CDT | Special Weather Statement | ICT | McPherson, Marion, Saline | 57 min |
| Aug 10, 6:52 AM CDT | Special Weather Statement | ICT | Reno | 53 min |
| Aug 10, 8:28 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Aug 10, 9:18 AM CDT | Special Weather Statement | ICT | Sedgwick | 27 min |
| Aug 10, 9:47 AM CDT | Special Weather Statement | ICT | Butler | 43 min |
| Aug 10, 10:15 AM CDT | Special Weather Statement | ICT | Butler | 60 min |
| Aug 10, 10:50 AM CDT | Special Weather Statement | ICT | Greenwood | 55 min |
| Aug 10, 11:18 AM CDT | Special Weather Statement | ICT | Butler | 57 min |
| Aug 10, 12:40 PM CDT | Special Weather Statement | ICT | Elk | 65 min |
| Aug 10, 2:29 PM CDT | Special Weather Statement | ICT | Allen | 31 min |
| Aug 10, 3:16 PM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| Aug 10, 3:41 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| Aug 10, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 56 min |
| Aug 10, 3:57 PM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Aug 10, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 37 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 25 min |
| Aug 10, 4:41 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 34 min |
| Aug 10, 4:53 PM CDT | Special Weather Statement | ICT | Harper | 37 min |
| Aug 10, 4:55 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Aug 10, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 40 min |
| Aug 10, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.